Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Glasgow, MT

July 2, 2018Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 2, 2018, 10:53 PM MDT for Prairie County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 10:53 PM MDT (04:53 UTC)
Expired
Jul 2, 2018, 11:43 PM MDT
In force
50 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prairie County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:04 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 9:04 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
904 PM MDT Mon Jul 2 2018

.DISCUSSION...

Evening Update: Not many changes to the forecast tonight. Most of
the updates involve incorporation of recent radar and satellite
trends, blending in some high resolution near term models that are
currently doing a good job of matching with reality. Bigelbach

PREVIOUS DISCUSSION: The latest model runs have not significantly
changed the forecast for the next couple of days. A shortwave
moving across the region ahead of an upper trough will bring
showers and thunderstorms tonight through early Tuesday morning.
Some showers have already developed this afternoon along and north
of the Canadian border. The most likely area for a wetting rain
is still expected to be across the south and east, where rainfall
amounts are expected to be between a tenth of an inch and a little
over half an inch tonight. Currently, these are expected to stay
east and south of Glasgow. However, these should impact Glendive
as early as 8 or 9 this evening, and Sidney should be seeing
precipitation an hour or two after that. These should move out of
the area by early Tuesday morning, providing a brief break before
more showers and storms return Tuesday night.

Tuesday evening, the previously mentioned upper low makes its way
across the area, bringing another round of showers and storms.
Most of the model guidance brings the majority of the
precipitation through the area by midnight Tuesday night, with a
few lingering showers into the early morning Wednesday.

Late Wednesday, an upper ridge moves into the area, and generally
dry weather will dominate the region through the end of the work
week. High temperatures will be in the 80s on Thursday, but on
Friday most locations across northeast Montana will approach or
perhaps even exceed 100 degrees. Temperatures will remain hot
through the weekend, although Friday will be the hottest day of
the period. Hickford
Previous Discussion...The forecast begins with dry weather
conditions today ahead of a deepening upper level trough across
the Pacific Northwest. Showers and thunderstorms will likely
increase in coverage tonight over portions of northeast Montana in
response to the added forcing for ascent with this system along
with available moisture. In addition, wetting rains are very
possible furthest southeast right along the Montana and North
Dakota border.

A second wave of showers and thunderstorms will potentially occur
Tuesday evening into the night while the trough lifts northeast
over Montana. Out ahead of the main shortwave, expect increasing
pva and upper level diffluent southwest flow contributing dynamic
support.

The next focus will be during the second half of the week. Latest
00z guidance continues to suggest strong ridging extending into
northeast Montana and adjacent sections of Canada during this
time. Large scale subsidence will bring dry weather while
temperatures turn warm to hot with the associated rises in height
fields. Maliawco

&&

.AVIATION...

Flight Category: VFR.

Discussion: Showers and thunderstorms will increase in coverage
over the area tonight in southeastern areas. GDV and SDY should
see thunderstorms over the next few hours, lasting into the
morning hours tomorrow. As for OLF and GGW, thunderstorms aren't
necessarily expected tonight, but some showers will be possible
through the overnight. Conditions return to generally dry by
tomorrow afternoon.

WIND: Expect winds to generally be around 5-10 kts for most
locations with varying directions from west to north. If any site
is directly impacted by thunderstorms, winds could be gusty and
erratic.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 2, 9:44 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
944 PM MDT MON JUL 2 2018

MTZ026-030430-
Prairie MT-
944 PM MDT MON JUL 2 2018

...SPECIAL WEATHER STATEMENT...

At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Miles City, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Terry, Fallon, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10558 4675 10562
      4683 10562 4683 10583 4693 10588 4716 10539
      4707 10533 4697 10533 4697 10521 4691 10521
      4691 10508 4688 10505 4654 10502 4654 10523
TIME...MOT...LOC 0342Z 240DEG 19KT 4640 10583

Bigelbach
Special weather statement, Jul 2, 10:42 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1042 PM MDT MON JUL 2 2018

MTZ026-030530-
Prairie MT-
1042 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE COUNTY UNTIL
1130 PM MDT...

At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Terry, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4654 10524 4657 10524 4657 10538 4685 10491
      4685 10473 4661 10474 4661 10486 4657 10486
      4657 10498 4654 10499
TIME...MOT...LOC 0442Z 247DEG 23KT 4654 10527

Bigelbach

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:44 PM MDTSpecial Weather StatementGGWPrairie46 min
Jul 2, 10:42 PM MDTSpecial Weather StatementGGWPrairie48 min
Jul 2, 11:34 PM MDTSpecial Weather StatementGGWWibaux41 min
Jul 3, 2:49 PM MDTHeat AdvisoryGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more3 days

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.